Nebraska, 2022Drought in Nebraska, March 15 to 31, 2022
March 15 to 31, 2022 · NWS FSD · 2 events in 2 counties and zones
Severe drought conditions returned after a winter of below normal precipitation (largely 25-50 percent of normal).
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe drought conditions returned after a winter of below normal precipitation (largely 25-50 percent of normal).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 14, 9:46 PM CST, 2 hours 14 minutes earlier.
Area forecast discussion, Mar 14, 9:46 PM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1046 PM CDT Mon Mar 14 2022
.SHORT TERM...(This Evening through Tuesday)
Issued at 323 PM CDT Mon Mar 14 2022
Aside from a bit of light sprinkles this morning, conditions have
remained largely quiet today under a waning stratus deck, with
current observations showing temperatures in the 30s and 40s.
Heading into the late afternoon, look for breezy N/NE winds to
gradually subside and become light and variable near sunset. Should
see quiet conditions continue throughout the overnight period as
wind direction turns southerly. In addition to this, latest hi-res
guidance continues to hint at the possibility of fog development
along and east of I-29 prior to daybreak Tuesday. While overall
coverage is expected to remain patchy in nature, still encourage you
to proceed with caution as brief reductions in visibility may occur.
Unseasonably warm temperatures and increased fire danger will be the
main concerns Tuesday, as southerly flow enhances WAA across the
region. Currently have afternoon highs ranging from the upper 60s
along the MO River Valley to upper 50s across SW Minnesota. That
being said, should see most, if not all, of our lingering snowpack
melt by tomorrow evening. Unfortunately, with dry fuels still
prevalent across the region, expect increased fire weather concerns
to become an issue by tomorrow afternoon as southerly winds become
breezy and RH values drop. As of now, believe the biggest threat
remains west of the James River, specifically across Gregory and
Chamberlain counties, so have gone ahead an issued a Fire Weather
Watch after collaboration with neighbors. Think it is worth noting
however, that while Bon Homme and Yankton counties remain
borderline, ultimately decided to not include them in Watch as
lingering/melting snow should provide more moisture to the current
fuels. In any event, we strongly encourage you to refrain from
burning, as wildfires may spread quickly.
.LONG TERM...(Tuesday Night through Monday)
Issued at 323 PM CDT Mon Mar 14 2022
Sfc low pressure just north of the region will drift eastward
Tuesday night, causing southerly winds to turn westerly. As a
result, should see lows remain fairly mild, as values only fall into
the upper 30s to lower 40s.
We'll see another unseasonably warm day prevail Wednesday with the
aid of efficient mixing. Similar to Tuesday, have afternoon highs
climbing into the upper 50s to 60s, with the warmest values this day
expected to occur across NW Iowa. Fortunately, with winds expected
to be a touch lighter than Tuesday, shouldn't see much in the way of
Red Flag concerns. However, still expect elevated fire danger to be
common across a good portion of our area, so continue to exercise
caution.
Moisture starved cold front dives southeastward across the region
Wednesday night, bringing cool yet still above normal temperatures
back to the forecast Thursday and Friday. Highs both days should
largely remain in the 50s, with lows in the upper 20s to mid 30s.
Otherwise, look for quiet conditions and warming temperatures to
prevail this weekend, with a few locations along the MO River Valley
possibly approaching the low 70s by Sunday! Model consistency begins
to decline heading into next week as a pronounced trough over the
western CONUS ejects eastward across the Plains. Thus, given that
confidence remains low concerning the overall track and timing, have
opted to continue with model blend of PoPs for the time being.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1040 PM CDT Mon Mar 14 2022
Lingering IFR stratus continues across portions of southwestern MN
and northwestern IA, with the extent obscured by cirrus deck.
Model guidance continues to show MVFR/IFR and isolated LIFR
ceilings and visibility overnight to around daybreak Tuesday,
mainly for areas with snow melt and into southwestern
MN/northwestern IA. Included these lower ceilings/visibility for
both KFSD and KSUX, given model consistency.
VFR conditions prevail outside of fog/stratus, and return by
Tuesday afternoon. Winds turn southerly and increase, with gusts
around 25 knots Tuesday afternoon and evening.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from Tuesday afternoon through Tuesday
evening for SDZ050-063.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...SST
LONG TERM...SST
AVIATION...SGHazardous weather outlook, Mar 14, 5:49 PM CST, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
649 PM CDT Mon Mar 14 2022
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-052>062-064>071-160000-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Jerauld-
Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Douglas-Hutchinson-Turner-Bon Homme-Yankton-Union-
649 PM CDT Mon Mar 14 2022
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Tonight.
Patchy fog is possible overnight into early Tuesday, particularly for
areas which experienced snow melt Monday.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Warmer temperatures, breezy winds, and low afternoon humidity may
lead to high or very high fire danger in snow free areas Tuesday
and Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SDZ050-063-160000-
Gregory-Charles Mix-
649 PM CDT Mon Mar 14 2022
This Hazardous Weather Outlook is for south central South Dakota.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Warmer temperatures, breezy winds, and low afternoon humidity may
lead to high or very high fire danger in snow free areas Tuesday
and Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Dakota
- When
- March 15, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Dakota forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.391, -96.564 (the zone’s center; the record gives no point)
Severe (D2) drought developed with precipitation only 25 to 50 percent of normal since December 1, 2021.
Drought, Dixon
- When
- March 15, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Dixon forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.493, -96.868 (the zone’s center; the record gives no point)
Severe (D2) drought developed with precipitation only 25 to 50 percent of normal since December 1, 2021.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, March 15, 20224 injured · $300,000 · 1 event
- Wildfire in Texas, March 15 to 19, 2022$400,000 · 3 events
- Drought in Hawaii, March 15 to 31, 202222 events
- Wildfire in Nebraska, March 15 to 20, 2022$25,000 · 1 event
- High Wind in Montana, March 15, 202270 kt wind · 5 events
- Drought in Texas, March 15 to 31, 20224 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, March 15 to 16, 20224 events
- Drought in North Carolina, March 15 to 31, 20223 events
- Drought in Iowa, March 15 to 31, 20222 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 15, 20222 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 15, 20222 events
- High Wind in California, March 15 to 16, 202266 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010631, 1010632.